Alert archive / Connecticut / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 96, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 15, 2024, 5:34 PM EDT for Hampden County, Massachusetts; Capitol Planning Region, Connecticut. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2024, 5:34 PM EDT (21:34 UTC)
- Expired
- Aug 15, 2024, 6:04 PM EDT
- In force
- 30 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Boston radar (KBOX), 121 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:40 PM EDT | HAIL 1 | Suffield, CT | Report of quarter-sized hail in the northeast section of Suffield. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WUUS51 KBOX 152134
SVRBOX
CTC003-013-MAC013-152215-
/O.NEW.KBOX.SV.W.0096.240815T2134Z-240815T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
534 PM EDT Thu Aug 15 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
West central Tolland County in northern Connecticut...
Northeastern Hartford County in northern Connecticut...
South central Hampden County in western Massachusetts...
* Until 615 PM EDT.
* At 534 PM EDT, a severe thunderstorm was located over Enfield,
moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and power lines.
* Locations impacted include...
Hartford, West Hartford, Manchester, East Hartford, Enfield,
Vernon, Windsor, Agawam, South Windsor, Bloomfield, Longmeadow,
Suffield, Ellington, Tolland, Windsor Locks, Coventry, Somers, East
Windsor, East Granby, and Bolton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4207 7267 4207 7255 4179 7236 4176 7278
TIME...MOT...LOC 2134Z 350DEG 9KT 4199 7261
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KP2 follow-up statements
746
WWUS51 KBOX 152156
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
556 PM EDT Thu Aug 15 2024
MAC013-152206-
/O.CAN.KBOX.SV.W.0096.000000T0000Z-240815T2215Z/
Hampden MA-
556 PM EDT Thu Aug 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HAMPDEN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4198 7270 4199 7250 4198 7249 4179 7236
4176 7278 4195 7271
TIME...MOT...LOC 2156Z 355DEG 11KT 4191 7261
$$
CTC003-013-152215-
/O.CON.KBOX.SV.W.0096.000000T0000Z-240815T2215Z/
Tolland CT-Hartford CT-
556 PM EDT Thu Aug 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR WEST CENTRAL TOLLAND AND NORTHEASTERN HARTFORD COUNTIES...
At 556 PM EDT, a severe thunderstorm was located over East Windsor,
or near Windsor, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and power lines.
Locations impacted include...
Hartford, West Hartford, Manchester, East Hartford, Enfield, Vernon,
Windsor, South Windsor, Bloomfield, Suffield, Ellington, Tolland,
Windsor Locks, Coventry, Somers, East Windsor, East Granby, and
Bolton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4198 7270 4199 7250 4198 7249 4179 7236
4176 7278 4195 7271
TIME...MOT...LOC 2156Z 355DEG 11KT 4191 7261
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KP157
WWUS51 KBOX 152204
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
604 PM EDT Thu Aug 15 2024
CTC003-013-152213-
/O.CAN.KBOX.SV.W.0096.000000T0000Z-240815T2215Z/
Tolland CT-Hartford CT-
604 PM EDT Thu Aug 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TOLLAND AND
NORTHEASTERN HARTFORD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4198 7270 4199 7250 4198 7249 4179 7236
4176 7278 4195 7271
TIME...MOT...LOC 2201Z 350DEG 9KT 4189 7261
$$
KPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:01 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 15, 3:01 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 301 PM EDT Thu Aug 15 2024 .SYNOPSIS... Scattered showers thunderstorms will end this evening. Dry weather returns Friday and will continue Saturday for all but far western portions of southern New England. A slow moving front will lead to unsettled weather Sunday through Tuesday. A drying trend with seasonable temperatures are expected for the middle of next week. Meanwhile, Hurricane Ernesto will track well southeast of New England, but it will bring rough surf and strong rip currents to south facing ocean beaches this weekend. && .NEAR TERM /THROUGH TONIGHT/... 245 pm update... Convection developing, so far along the sea breeze boundary along the south coast and higher terrain in western MA and CT. Also watching the cluster of t-storms just to the north that is in association with the shortwave dropping south. Temperatures aloft are fairly chilly (-14 to -16C at 500mb), so some small hail is to be expected with the storms. Sub cloud layer is also rather dry, so that will enhance the potential of seeing localized downbursts/gusty winds with the strongest storms. DCAPE values are running 800-1000 J/kg, which is fairly notable. Otherwise, winds in the atmosphere aren't all that strong, so shear is minimal, meaning we shouldn't see organization with the thunderstorms. They'll tend to be more pulse variety. Hi-res CAMs still not doing all that great with the convective forecasts, so took a more broadbrush approach with the PoP forecast through the evening. Expect the activity to quickly weaken as we get closer to sunset, so the strongest activity should be between now (as I type this, not necessarily as you read it) and 6pm. For the rest of the night, it should be quiet. We will likely have some patchy fog develop given the light winds, especially in any areas that receive rain through this evening. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... 245 pm update... Looks like a quiet day. Ridging will be building in aloft. Some of the hi-res models suggest a shower or two could develop across the higher terrain of the Berkshires. At this point, kept the chances less than 10%. Surface winds will be light, so sea breezes will develop by late morning along the coast. Thus immediate coastal locations will remain cooler than inland. 850mb temperatures will be running around 15C, which would support high temperatures in the mid 80s in most areas (except cooler along the coast). Quiet weather into Friday night as well. Could be some patchy fog in a few spots. && .LONG TERM /SATURDAY THROUGH THURSDAY/... 300 pm update... Key Points * Generally dry first half of the weekend with a chance for some pop up showers across interior SNE * Unsettled late Sunday into early next workweek with slow moving front swinging through the northeast * Drying trend appears to develop mid next week with seasonable temperatures Saturday and Sunday... Guidance continues to trend drier for Saturday with mid level ridging parked over southern New England through late Saturday evening; before the ridge moves seaward overnight and into Sunday. Southerly flow will yield increasing moisture with PWATs climbing back towards 1.5". Can't rule out a few diurnal showers across the terrain of interior southern New England but it should be a dry day for most. Temperatures will be seasonable, in the upper 70s to mid 80s, but climbing dewpoints, into the mid/upper 60s, will result in some mugginess. Ridge slowly moves east of the region on Sunday, though likely influences a mainly dry day, ahead of approaching cold front/trough moving east from the Great Lakes region. With the slowing departure of the ridge and delayed arrival of the front, thinking the best forcing arrives over SNE overnight, after instability wanes. Thus, the Sunday afternoon thunderstorm threat looks to be best to our southwest of our region. This is corroborated by the CSU Severe Probabilities which also keeps the wind threat to our southwest. This aforementioned trough comes in time to help steer Hurricane Ernesto away from our region, though we expect coastal impacts, such as high rip risks and high surf, to begin to impact the region the second half of the weekend. Monday into Tuesday... With a later shift in guidance, the best chance for widespread rain and thunderstorms will come on Monday. Prefrontal PWATs will climb to as high as 1.8-2", which will result in numerous showers and embedded downpours through the day; though, again the threat for the most precipitation looks to be west of Worcester. Ensemble probabilities don't hint at a tremendous amount of precipitation to be associated with the front, with both the GEFS and ECMWF probs of 1" of QPF maxing out around 30% across the high terrain. CAPE looks to rise to between 1500-2000J/kg on Monday which should provide enough "juice" to initiated scattered thunderstorms. We will need to keep an eye on the severe threat, with the CSU day 5 probs highlighting a low wind threat for the region on Monday. Front should pass by early Tuesday which will yield generally improving conditions. Much drier air is expected to filter in behind the front, falling to as low as 0.5" by late Tuesday evening. Mid week and beyond... Substantial ridging develops over the central CONUS mid week, though we generally remain on the lee side of the ridge, which should help us avoid the worst of the potential heat. It will also yield a mainly dry mid week and beyond. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF update -- moderate confidence through tonight. High confidence Friday. Will be scattered TSRA around through 00z that will produce brief periods of MVFR/IFR. Did the best to try to time some TEMPO groups along with use of VCTS. The activity will quickly disipate this evening. Forecast guidance is indicating fog developing in areas later tonight, and suspect the areas that see fog is where it rains over the next few hours. Some of that fog could result in IFR visibility and ceilings if it gets thick enough. Winds will be light overnight. For Friday, VFR. More light surface winds, so sea breezes will develop by late morning. VFR continues Friday night, with potential for local MVFR/IFR in any patchy fog. KBOS TAF...Moderate Confidence. Potential for thunderstorms looks to be through 22z. Late tonight there is the potential for MVFR or IFR conditions to develop after 06z with fog and stratus. If it does develop, it will be out by 12z. Sea breeze should develop about 14z Friday. KBDL TAF...Moderate Confidence. VFR conditions prevail, possible SHRA/TSRA through 23z. Could be some MVFR in fog very late tonight. Outlook /Saturday through Tuesday/... Saturday: VFR. Saturday Night: VFR. Slight chance SHRA. Sunday: Mainly VFR, with local MVFR possible. Slight chance SHRA. Sunday Night: Mainly VFR, with local IFR possible. Chance SHRA, isolated TSRA. Monday: Mainly MVFR, with local IFR possible. Chance SHRA, slight chance TSRA. Monday Night: Mainly VFR, with local IFR possible. Chance SHRA, slight chance TSRA. Tuesday: Mainly VFR, with local IFR possible. Slight chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 300 pm update... Through Friday Night...High Confidence. Light winds through Friday night. Only aspect of the forecast that mariners need to be aware of is the expected increase in swells starting Friday night and lasting into Monday. These swells and associated increased wave heights will be from Hurricane Ernesto. The swells will also be of very long period (13 to 16 seconds), so this will also result in strong rip currents and high surf developing along south facing coast lines. This may also result in rough conditions at the entrances to inlets and harbors. Outlook /Saturday through Tuesday/... Saturday: Winds less than 25 kt. Areas of seas approaching 5 ft. Saturday Night: Winds less than 25 kt. Seas up to 5 ft. Sunday: Winds less than 25 kt. Areas of rough seas. Sunday Night: Winds less than 25 kt. Areas of rough seas. Slight chance of rain showers. Monday: Winds less than 25 kt. Areas of rough seas. Chance of rain showers, isolated thunderstorms. Monday Night through Tuesday: Winds less than 25 kt. Seas up to 5 ft. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KS/Nash NEAR TERM...Nash SHORT TERM...Nash LONG TERM...KS AVIATION...KS/Nash MARINE...KS/Nash
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:46 PM EDT | Flash Flood Warning | BOX | Barnstable | 3 hr |
| Aug 15, 3:11 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Worcester | 64 min |
| Aug 15, 3:26 PM EDT | Special Marine Warning | BOX | 64 min | |
| Aug 15, 3:42 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Plymouth, Suffolk, Worcester | 48 min |
| Aug 15, 3:55 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Plymouth | 50 min |
| Aug 15, 4:03 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 27 min |
| Aug 15, 4:03 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 42 min |
| Aug 15, 4:04 PM EDT | Special Marine Warning | BOX | 56 min | |
| Aug 15, 4:12 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Middlesex, Norfolk, Plymouth, Suffolk | 48 min |
| Aug 15, 4:31 PM EDT | Special Marine Warning | BOX | 44 min | |
| Aug 15, 4:37 PM EDT | Flash Flood Warning | BOX | Norfolk, Plymouth | 2 hr |
| Aug 15, 4:44 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 61 min |
| Aug 15, 5:06 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 39 min |
| Aug 15, 5:09 PM EDT | Special Marine Warning | BOX | 51 min | |
| Aug 15, 5:18 PM EDT | Flash Flood Warning | BOX | Bristol | 108 min |
| Aug 15, 5:23 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Plymouth | 39 min |
| Aug 15, 5:25 PM EDT | Special Marine Warning | BOX | 50 min | |
| Aug 15, 5:39 PM EDT | Special Marine Warning | BOX | 66 min | |
| Aug 15, 6:16 PM EDT | Special Marine Warning | BOX | 59 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2024Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.